Saturday, August 2, 2008

Case 8

A 54 years old male with history of hypertension, diabetes, and recent diagnosis of lung cancer with metastasis to the liver, presented with left lower extremity swelling and tenderness. Venous ultrasonography of the lower extremities showed signs of acute deep venous thrombosis. Patient is hemodynamically and there are no signs of pulmonary embolism.

1- How would you treat this deep venous thrombosis and for how long?

5 comments:

Ranjitha said...

Anticoagulants of choice in DVT asso with paraneoplastic syndromes are LMWHs.(Fragmin)
Duration of treatment: Indefinite; or until the primary neoplasm resolves. Also weighed against patient's life expectancy, quality of life, concurrent chemotherapy, metastatic disease etc.

idiotbox said...

treat with Low molecular wt heparin.
cancer is an indefinite risk factor
long term treatment necessary,probably for life.
LMW heparin may be more efficacious than oral anticoagulation.

ramashesai said...

1)Treated with LMWH and for indefinite period as pt has metastatic disease.

prabodh said...

LMWH for 5-6 days followed by coumadin lifelong/as long as on chemo or LMWH for 6 months and subsequently lifelong coumadin.

Clinical Medicine said...

1-Lifelong treatment with LWMH
In patients with metastatic cancer and acute deep venous thromboembolism, LWMH was more effective than an oral anticoagulant (Warfarin) in reducing the risk of recurrent thromboembolism without increasing the risk of bleeding.
Patient with acute deep venous thromboembolism in association with metastatic cancer are at high risk for recurrent venous thrombosis
Patients with cancer who have had an acute VTE have a significant risk of both recurrent VTE and hemorrhagic complications from anticoagulation.
Patients with cancer have a significant risk of recurrent thromboembolism and hemorrhagic complications.
Oral anticoagulant therapy is challenging in patients with malignancy. Combination of cancer and chemotherapy probably will lead to, malnutrition, vomiting, and hepatic dysfunction which can cause unpredictable degree s of anticoagulation. In addition to drug interaction, Invasive procedures and thrombocytopenia caused by chemotherapy often necessitate disruption of anticoagulant therapy.
Patient often have poor venous access makes laboratory monitoring difficult
Low-molecular-weight heparin has a predictable pharmacokinetics and drug interactions, making laboratory monitoring unnecessary

Ref

Lee AY, Levine MN, Baker RI, Bowden C, Kakkar AK, Prins M, et al. Low-molecular-weight heparin versus a coumarin for the prevention of recurrent venous thromboembolism in patients with cancer. N Engl J Med. 2003;349:146-53.